Alert archive / Nebraska / Special Weather Statements in 2024

Special Weather Statement, NWS North Platte, NE

July 14, 2024Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 14, 2024, 1:08 AM MDT for Sheridan County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 1:08 AM MDT (07:08 UTC)
Expired
Jul 14, 2024, 2:00 AM MDT
In force
52 min
Issued by
NWS North Platte, NE
Hail
0.00 in
Wind
55

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:34 AM MDTTSTM WND GST 501 Nne Valentine, NEvia Weather Underground.
Jul 14, 1:38 AM MDTTSTM WND GST 581 S Valentine, NEASOS station KVTN Valentine Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS83 KLBF 140708
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
208 AM CDT Sun Jul 14 2024
 
NEZ004-005-094-140800-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
208 AM CDT Sun Jul 14 2024

...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS WILL IMPACT NORTHERN 
CHERRY AND NORTHERN SHERIDAN COUNTIES THROUGH 300 AM CDT/200 AM 
MDT/...

At 207 AM CDT/107 AM MDT/, Doppler radar was strong outflow winds 
from thunderstorms along a line extending from 7 miles southwest of 
Hidden Timber to 9 miles southeast of Swett to 6 miles northeast of 
Chadron. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Valentine, Gordon, Rushville, Hay Springs, Cody, Merriman, Kilgore,
Nenzel, Medicine Lake, White Clay, Crookston, Clinton, Intersection
of Highway 87 and Craven Creek Road, Eli, Lone Butte, Irwin,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Rock Hill, and Pine
Ridge.

This includes the following highways...
 Highway 20 between mile markers 74 and 207.
 Highway 250 between mile markers 32 and 48.
 Highway 61 between mile markers 203 and 231.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 204 and 221.
 Highway 12 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4299 10043 4277 10043 4263 10155 4243 10275
      4244 10277 4300 10279
TIME...MOT...LOC 0707Z 330DEG 33KT 4317 10054 4305 10188 4290 10292 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:13 PM MDT, 1 hour 55 minutes earlier. Its key messages:

  • There is little change in the predicted heat Sunday except that high cloudiness Sunday may affect afternoon temperatures.
  • Heavy thunderstorms are possible late Tuesday and the potential for severe weather appears low.
Area forecast discussion, Jul 13, 11:13 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1213 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- There is little change in the predicted heat Sunday except
  that high cloudiness Sunday may affect afternoon temperatures.

- Heavy thunderstorms are possible late Tuesday and the
  potential for severe weather appears low.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 403 PM CDT Sat Jul 13 2024

A plume of upper level moisture residing across ID/NV/UT this
afternoon will move east into wrn/ncntl Nebraska late tonight and
remain across the region during the day Sunday and Sunday night. The
500-300mb RH in the RAP model is the basis for isolated POPs until
Sunday evening when deepening moisture will increase rain chances to
30-40 percent across ncntl Nebraska.

Severe weather chances tonight through Sunday night will favor wind
gusts over hail and the area to watch Sunday will be north central
Nebraska where MLCAPE increases to 3000J/KG accompanied by effective
shear near 45kts. The HREF shows storm development across the ncntl
zone Sunday evening. Otherwise, the models favor the super heated
air across wrn Nebraska for high based (500mb) storm development
late in the afternoon throughout the evening.

The temperature forecast Sunday could be in jeopardy given the
expected increase in cloud cover which could limit vertical mixing
below the targeted h700mb level. There is weak sfc low pressure
across the Dakotas to produce westerlies of just 10 to 15 kts at
h850-700mb. A warm front/dryline bulge should move east to near
highway 83 Sunday afternoon. 100s are in place across many areas
west of 83. H700mb temperatures should rise to 16-17C across the
west which is favorable for 100s. Given the potential for cloudiness
at times, the temperature forecast is modest and uses the short term
model blend. It is near or slightly warmer than the NBM 50th.

The latest forecast Sunday continues the Heat Advisory across all of
wrn and ncntl Nebraska. This might be generous across the Sandhills
where heat indices are projected to remain below the 100F threshold.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 403 PM CDT Sat Jul 13 2024

Temperatures aloft at h700mb will begin to cool with the arrival
of a cold front Monday but the models are waiting until late
Tuesday aftn/Tuesday night to ignite thunderstorms. Chance/low-
end likely POPs are in place and moisture will have pooled to
around 1.50 inches of PWAT. Moisture transport will be very
modest and gradual.

The overall severe weather potential Tuesday appears to be low for
this forecast for a few reasons. Wrn/ncntl Nebraska will be post-
frontal-a back door cold front will move through Monday and become
stationary across the cntl high Plains Tuesday. Sfc temperatures
will be cool. Winds aloft will be 25-45 kts at h500-300mb- which is
weak for severe weather. Storm development is expected across the
Laramie ranges and this storm activity will move east into a moist
but more stable environment. The NAM soundings show mid-level lapse
rates which are nearly moist adiabatic. So, for now it appears
weather conditions will favor ordinary thunderstorms.

The upper level ridge of high pressure producing record heat across
the wrn U.S. will amplify north into wrn Canada Wednesday through
Saturday. This will place wrn/ncntl Nebraska in a strong northwest
or even north flow aloft. The models are signaling an increase in
moisture next Saturday and this is occurring from subtropical
sources and nrn stream sources. Rain chances are isolated to low-end
chance and later forecasts will raise the POP if warranted.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1209 AM CDT Sun Jul 14 2024

Strong outflow winds gusting up to 40kts from thunderstorms
across South Dakota are expected to impact KVTN from ~09Z to
11Z. Outside of this, no other aviation concern is expected
through the remainder of the period. VFR conditions will prevail
across western and north central Nebraska. Winds remain light
and variable at 6kts or less through the overnight before
increasing out of the southeast at 20kts or less Sunday
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for
NEZ004>010-022>029-035>038-056-094.
Heat Advisory until 7 PM CDT /6 PM MDT/ Monday for NEZ057>059-
069>071.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Viken
Hazardous weather outlook, Jul 13, 2:14 PM MDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Sat Jul 13 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Sat Jul 13 2024 /214 PM MDT Sat Jul 13 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible late this afternoon through the
evening for areas primarily west of Highway 83 and north of I-80.
Some storms may be strong or severe with hail and wind being the
primary threats.

Dangerous heat is forecast for today with many locations exceeding
100 degrees for either afternoon highs or heat index values.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms are possible late Sunday afternoon through
the evening for areas primarily west of Highway 83 and north of I-80.
Some storms may be strong or severe with hail and wind being the
primary threats.

Dangerous heat continues Sunday into Monday with many locations
exceeding 100 degrees for either afternoon highs or heat index
values. Relief comes Monday for the Sandhills and Tuesday for areas
south of I-80.

Thunderstorms are possible again late Monday with near daily chances
through mid-week with the greatest potential for widespread moisture
coming Tuesday. The severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
208 AM CDT Sun Jul 14 2024

NEZ004-005-094-140800-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
208 AM CDT Sun Jul 14 2024

...GUSTY OUTFLOW WINDS FROM THUNDERSTORMS WILL IMPACT NORTHERN
CHERRY AND NORTHERN SHERIDAN COUNTIES THROUGH 300 AM CDT/200 AM
MDT/...

At 207 AM CDT/107 AM MDT/, Doppler radar was strong outflow winds
from thunderstorms along a line extending from 7 miles southwest of
Hidden Timber to 9 miles southeast of Swett to 6 miles northeast of
Chadron. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valentine, Gordon, Rushville, Hay Springs, Cody, Merriman, Kilgore,
Nenzel, Medicine Lake, White Clay, Crookston, Clinton, Intersection
of Highway 87 and Craven Creek Road, Eli, Lone Butte, Irwin,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Rock Hill, and Pine
Ridge.

This includes the following highways...
 Highway 20 between mile markers 74 and 207.
 Highway 250 between mile markers 32 and 48.
 Highway 61 between mile markers 203 and 231.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 204 and 221.
 Highway 12 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 10043 4277 10043 4263 10155 4243 10275
      4244 10277 4300 10279
TIME...MOT...LOC 0707Z 330DEG 33KT 4317 10054 4305 10188 4290 10292

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:59 AM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock46 min
Jul 14, 2:49 AM MDTSpecial Weather StatementLBFHolt41 min
Jul 14, 5:06 AM MDTSpecial Weather StatementLBFKeya Paha39 min

Nearby

Special Weather Statements in Nebraska, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.